South Dakota, 2013

Damaging Winds in South Dakota, September 30, 2013

September 30, 2013 · NWS UNR · 2 events in 2 counties and zones

Gusty winds accompanied a thunderstorm as it tracked across eastern Harding and northern Perkins Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Gusty winds accompanied a thunderstorm as it tracked across eastern Harding and northern Perkins Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 30, 1:46 PM MST, 1 hour 59 minutes earlier.

Area forecast discussion, Sep 30, 1:46 PM MST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
246 PM MDT MON SEP 30 2013

.SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT
ISSUED AT 225 PM MDT MON SEP 30 2013

CURRENT SURFACE ANALYSIS PLACES LOW OVER SOUTHERN ALBERTA WITH
COLD FRONT SWEEPING THROUGH MONTANA INTO NORTH CENTRAL WYOMING
PRODUCING VERY GUSTY NORTHWEST WINDS. AHEAD OF THE FRONT...GUSTY
WEST TO SOUTHWESTERLY WINDS CONTINUE. UPPER LEVEL ANALYSIS PLACES
LOW NEAR THE ALBERTA/SASKATCHEWAN BORDER WITH WEST/SOUTHWEST FLOW
OVER OUR AREA.

FOR THE REST OF THIS AFTERNOON INTO TONIGHT...COLD FRONT WILL
CONTINUE PUSHING TO THE EAST WITH A BRIEF PERIOD OF GUSTY WINDS
EXPECTED IN ITS WAKE AS WINDS SWITCH NORTHWESTERLY...WITH THE
STRONGEST WINDS BEHIND THIS SYSTEM OVER NWRN SD/NERN WY. THIS ALSO
MAY BRING A FEW SHOWERS TO THE NORTHERN CWA. OTHERWISE...QUIET
WEATHER IS EXPECTED.

ON TUESDAY...WEAK RIDGING OVER THE AREA WILL BRING DRY CONDITIONS
ALONG WITH NEAR TO SLIGHTLY ABOVE AVERAGE TEMPERATURES TO THE
AREA.

&&

.LONG TERM...WEDNESDAY THROUGH MONDAY
ISSUED AT 225 PM MDT MON SEP 30 2013

LAST SEVERAL RUNS OF GFS/ECMWF HAVE TRANSITIONED FROM AN OPEN TROF
TO CLOSED UPPER LOW FOR THE END OF THE WEEK...WITH MAJORITY OF GEFS
MEMBERS ALSO SHOWING A CLOSED LOW. 12Z GFS/ECMWF TRACK UPPER LOW
THROUGH WYOMING/NEBRASKA/SOUTHERN SOUTH DAKOTA. ECMWF TRACKING UPPER
LOW FURTHER NORTH THAN GFS....TAKING IT INTO EASTERN SOUTH DAKOTA
FRIDAY NIGHT. ABOVE AVERAGE CONFIDENCE THAT WIDESPREAD PRECIPITATION
WILL OCCUR LATE THURSDAY INTO FRIDAY.

WEDNESDAY WILL BE A TRANSITION DAY AS UPPER TROF DIGS ACROSS THE
NORTHERN ROCKIES. LOW LEVEL THERMAL RIDGE PUSHES INTO THE AREA
WEDNESDAY AS WARM FRONT LIFTS INTO SOUTH CENTRAL SOUTH DAKOTA. WEAK
LOW RIDES ALONG THE WARM FRONT INTO SOUTH CENTRAL SOUTH
DAKOTA...WITH SUFFICIENT INSTABILITY FOR A FEW THUNDERSTORMS
WEDNESDAY AFTERNOON.

AS UPPER TROF DIGS INTO WYOMING THURSDAY...WITH BROAD AREA OF
ISENTROPIC LIFT/UPPER DIVERGENCE SETS UP ACROSS NORTHEAST
WYOMING/NORTHWEST SOUTH DAKOTA. PRECIPITATION WILL BE SLOW TO
DEVELOP AS INITIAL LIFT WILL BE NEEDED TO MOISTEN LOW LEVELS.
THURSDAY NIGHT AND FRIDAY...UPPER LOW TRACKS SOUTH OF THE BLACK
HILLS...WITH STRONG UPPER DIVERGENCE AS A RESULT OF JET
COUPLING...AND EASTERLY 800-600MB FLOW OVER WESTERN SOUTH DAKOTA.
WELL DEVELOPED TROWAL SETS UP ON THE NORTH SIDE OF THE UPPER
LOW...AND IS AIMED AT WESTERN SOUTH DAKOTA ON FRIDAY. THERMAL
PROFILES SUPPORT RAIN TRANSITIONING TO SNOW ACROSS NORTHEAST WYOMING
AND BLACK HILLS THURSDAY NIGHT...WITH SNOW FOR THE BLACK HILLS
THROUGH FRIDAY. COULD BE A DECENT AMOUNT OF SNOW ACCUMULATION FOR
THE NORTHERN BLACK HILLS. PRECIPITATION WILL LINGER INTO FRIDAY
NIGHT...ESPECIALLY EAST OF THE BLACK HILLS. UPPER LEVEL RIDGING
ACROSS THE AREA FOR THE WEEKEND...WITH DRY WEATHER AND WARMER
TEMPERATURES.

&&

.AVIATION...FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON
ISSUED AT 225 PM MDT MON SEP 30 2013

GUSTY WEST TO SOUTHWEST WINDS WILL CONTINUE ACROSS SOUTHWEST AND
SOUTH CENTRAL SOUTH DAKOTA THROUGH THIS EVENING. A COLD FRONT WILL
SLIDE INTO NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA THIS EVENING
WITH WINDS SHIFTING TO THE NORTHWEST. A FEW HOURS OF GUSTY NORTHWEST
WINDS CAN BE EXPECTED BEHIND THE COLD FRONT. ISOLATED SHOWERS ALSO
POSSIBLE ALONG AND BEHIND THE COLD FRONT THIS EVENING...MAINLY
ACROSS NORTHWEST THIS EVENING. LCL MVFR VSBY POSSIBLE WITH ANY
SHOWERS...OTHERWISE VFR CIGS ACROSS THE AREA THROUGH TUESDAY
MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...77
LONG TERM...7
AVIATION...7
Hazardous weather outlook, Sep 30, 1:45 AM MST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
245 AM MDT MON SEP 30 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-011400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
245 AM MDT (345 AM CDT) MON SEP 30 2013

...VERY WINDY TODAY OVER NORTHEASTERN WYOMING AND SOUTHWESTERN
THROUGH SOUTH CENTRAL SOUTH DAKOTA...

...EXTREME GRASSLAND FIRE DANGER OVER MUCH OF THE WESTERN
SOUTH DAKOTA PLAINS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY WINDY CONDITIONS WILL DEVELOP OVER NORTHEASTERN WYOMING AND
SOUTHWESTERN SOUTH DAKOTA TODAY WITH WESTERLY WINDS OF 25 TO 35
MPH AND GUSTS TO AROUND 45 MPH. THE WINDS WILL DIMINISH BY EARLY
THIS EVENING.

WARM TEMPERATURES...GUSTY WINDS AND LOW RELATIVE HUMIDITY WILL LEAD
TO EXTREME GRASSLAND FIRE DANGER OVER MUCH OF WESTERN SOUTH DAKOTA
TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER WESTERN SOUTH DAKOTA ON
WEDNESDAY NIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Sep 30, 3:41 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
441 PM MDT MON SEP 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     TSTM WND GST     1 N BUFFALO             45.60N 103.55W
09/30/2013  M85 MPH          HARDING            SD   ASOS

&&

JOHNSON
Special weather statement, Sep 30, 3:44 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
444 PM MDT MON SEP 30 2013

SDZ012-013-025-072-073-302330-
BUTTE-NORTHERN FOOT HILLS-NORTHERN MEADE CO PLAINS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
444 PM MDT MON SEP 30 2013

...VERY GUSTY WINDS MOVING THROUGH...

NORTHWEST WINDS IN EXCESS OF 50 MPH ARE EXPECTED OVER THE NEXT HOUR
AS SHOWERS ASSOCIATED WITH A STRONG COLD FRONT MOVE THROUGH. AREAS
AFFECTED INCLUDE BELLE FOURCHE...NEWELL...SPEARFISH...STURGIS...
AND PIEDMONT.

The radar

The Rapid City radar (KUDX), 160 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harding

When
September 30, 3:45 PM MST
Where
Harding County, Reva
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.550, -103.080

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Perkins

When
September 30, 4:05 PM MST
Where
Perkins County, Prairie City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.530, -102.820

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475006, 475011.